Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 2, NWS State College, PA

April 4, 19954 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 4, 1995, 10:48 AM EDT for 4 counties in Pennsylvania. It was in force for 57 min.

The area

The counties it named.

The facts

Issued
Apr 4, 1995, 10:48 AM EDT (14:48 UTC)
Expired
Apr 4, 1995, 11:45 AM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Huntingdon County, PA, Mifflin County, PA, Snyder County, PA, Union County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KCTP 041448 RRA
SVRCTP
PAC061-081-087-109-119-041545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT TUE APR 4 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...HUNTINGTON COUNTY...LYCOMING COUNTY...MIFFLIN COUNTY
   ...SNYDER COUNTY...UNION COUNTY
 
AT 1045 AM...DOPPLER RADAR IN STATE COLLEGE SHOWED A LINE OF SEVERE
THUNDERSTORMS FROM NEAR JERSEY SHORE IN WESTERN LYCOMING CLOUNY...
SOUTHWEST THROUGH STATE COLLEGE IN CENTRE COUNTY...TO JUST NORTHEAST OF
ALTOONA. THIS LINE OF THUNDERSTORMS WAS MOVING TO THE EAST AT 40 MPH AND
WILL BE NEAR WILLIAMSPORT BY 1115 AM...AND EXTEND SOUTHWEST THROUGH
LEWISTOWN.
 
THIS LINE OF THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING WIND GUSTS IN
EXCESS OF 60 MPH...DOWNING TREES AND POWER LINES... AND COVERING SOME
ROADS WITH HAIL.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JUNG/LACORTE
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:27 AM EDT, 9 hours 21 minutes earlier.

Area forecast discussion, Apr 4, 1:27 AM EDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 AM EDT TUE APR 4 1995

FIRST FRONT WASHED OUT...FEW SHOWERS TO THE W AND N OF STATE
COLLEGE...AND OUTFLOW OF COOLER AIR WENT THRU EARLY EVENING.  DRY
PUNCH OVER WNY...WITH VERY STRONG FRONT HEADING TOWARD REGION
TODAY.

MAIN DYNAMICS FCST TO LIFT NE AWAY FROM AREA THIS AM...AND WITH
COLDER AIR COMING IN RIGHT BEHIND FRONT...THINK SHOWERS WILL BE
EAST OF MTNS...BUT NOT AS MANY AS IS THE CASE TO THE N AN W...NOR
DO I SEE THUNDERSTORMS.

EFFECTS OF COLD AIR WILL TAKE HOLD BY SUNSET ACROSS THE ENTIRE
REGION...AND TEMPS WILL CRASH.  STRONG DOWNWARD MOTION TONIGHT
AND SOME SHEAR...THUS LE WILL BE LIMITED...BUT A BETTER CHANCE ON
WED...AS WINDS LINE UP BETTER.  BEST CHANCE WILL BE IN
CNY...GIVEN COLDER AIR ALOFT AND FETCH...BUT WILL HAVE TO WATCH
PORTIONS OF W AND N PA.

THINK MAX TEMPS FOR WED WILL BE COOLER THAN MODEL OUTPUT...THIS
IS VERY COLD AIR...AND WINDS WILL BE ON THE GUSTY SIDE.  HARD TO
SEE ANYONE GETTING ABOVE FREEZING WED...BUT MAYBE PHL.

500 MB WIND MAX WILL BE OVER REGION WED...THUS EXPECT SOME STRONG
WINDS...BUT MOST LIKELY BELOW DAMAGING LEVELS...AS SFC GRADIENT
FCST TO WEAKEN WITH TIME.  MIGHT BE A FUN DAY IN THE MOHAWK
VALLEY OF NY.

TO EARLY TO TELL ABOUT WARM ADV. SNOW FOR THU.

EXPECT SOME RECORDS TO GO...MAYBE SOME OF THE COLDEST AIR SO
LATE...ALTHOUGH WINDS WILL HELP KEEP TEMPS UP AT NIGHT...BUT SOME
READING CLOSE TO ZERO POSSIBLE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:19 AM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clinton56 min
Apr 4, 10:48 AM EDTSevere Thunderstorm WarningCTPLycoming57 min
Apr 4, 11:36 AM EDTSevere Thunderstorm WarningCTPColumbia39 min
Apr 4, 11:53 AM EDTSevere Thunderstorm WarningCTPSchuylkill37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.